Many of us have had the experience of taking medication to treat an illness only to find out that it worked to treat the initial illness yet also caused other lingering side effects. For many of us, these are isolated incidents; for example, taking cold medication and the next day feeling groggy and lethargic. However, for those of us who take daily medications to treat a chronic disorder such as schizophrenia, the side effects can be more concerning as they are daily and long-lasting. This is true with a side effect known as tardive dyskinesia, leaving many people to ask what causes tardive dyskinesia and whether will it go away.
What Exactly Is Tardive Dyskinesia?
According to the peer-reviewed article titled Medication-Induced Tardive Dyskinesia: A Review and Update, “Tardive dyskinesia (TD) is a movement disorder that causes involuntary, repetitive body movements and is commonly seen in patients who are on long-term treatment with antipsychotic medications. However, several other classes of medications with different mechanisms are also associated with TD.” Certainly, when these “body movements” begin to occur, it can be concerning.
Tardive dyskinesia is more common than many people may think. According to the clinical write-up by Doctors Vasan and Padhy titled Tardive Dyskinesia, “The average prevalence of tardive dyskinesia is estimated at least 20% of all patients treated with first-generation neuroleptics. However, other medications responsible for tardive dyskinesia have been less studied, and published data indicate a prevalence ranging from 1% to 10%.” These types of medications are the primary causes of tardive dyskinesia, but it should also be noted that these medications are just a “link in the chain” of tardive dyskinesia. Rather, this condition begins with a diagnosis of certain clinical disorders, primarily mental health-related ones.
What Causes Tardive Dyskinesia?
There are links between medications and tardive dyskinesia. However, the verdict is still out on exactly why these medications cause tardive dyskinesia. According to Doctors Vasan and Padhy, “Tardive dyskinesia is caused due to long-term exposure to first and second-generation neuroleptics, certain antidepressants, lithium, and some antiemetic medications. Typically, first-generation antipsychotics with increased dopamine D2 receptor affinity are affiliated with a higher risk of inducing tardive dyskinesia.”
These medications are primarily associated with individuals who have been diagnosed with schizophrenia, or other types of psychotic disorders, such as schizoaffective disorder, delusional disorder, paraphrenia, and schizophreniform disorder. Tardive dyskinesia is also common in people who take medication for bipolar disorder and severe depression. It has also been linked to certain anti-nausea medications.
Now, since the issues of tardive dyskinesia are so closely associated with medications taken for mental health, it can be tricky when it comes to treating the side effects. This is because one of the ways of treating it is to discontinue certain medications which can lead to a rise in the symptoms of the particular mental illness. However, there are ways to find an effective balance between medication side effects and medication efficacy.
How Can It Be Effectively Treated?
According to the 2019 article titled Treatment Recommendations for Tardive Dyskinesia, “Preventing tardive dyskinesia is of primary importance, and clinicians should follow best practices for prescribing antipsychotic medication, including limiting the prescription for specific indications, using the minimum effective dose, and minimizing the duration of therapy. The first-line management of tardive dyskinesia is the withdrawal of antipsychotic medication if clinically feasible. Yet, for many patients with serious mental illness, the discontinuation of antipsychotics is not possible due to disease relapse.” The article also offers advice on which types of medications can best be alternatives to tardive dyskinesia-causing medications.
Now, the primary type of medication switch happens by going from a “first-generation” antipsychotic to a “second-generation” antipsychotic that lowers the impact that the medication has on dopamine receptors. Another medication switch that has shown promise is medications known as vesicular monoamine transporter type 2 (VMAT2) inhibitors that deplete dopamine in certain “nerve terminals.” As one can see the complexities of the medications can be somewhat intense, which is why consultation regarding treatment of tardive dyskinesia should always happen with the help and advice of medical professionals.
It should also be noted that an increase in certain types of therapies such as cognitive-behavioral therapy (CBT) and dialectical behavior therapy (DBT) can also help to minimize the need for medication or at least help to reduce the dosage amount. An important thing to remember is that one must always weigh the pros and cons of medication side effects and the initial disorder.
The Long-Term Recovery Mission at The Phoenix Recovery Center
Here at The Phoenix Recovery Center, our goal has always been to offer the healthiest long-term recovery possible. This includes helping our clients understand the causes of tardive dyskinesia and manage mental health medication symptoms.
No one should have to focus on the side effects of medication while in recovery, because the benefits of recovery are too sweet to miss. Life is about forward momentum, we must not let anything get in the way of that, including tardive dyskinesia.
Tardive dyskinesia is a side effect of certain mental health medications, especially antipsychotic medications. These medications are often used to treat schizophrenia and other psychotic disorders. Tardive dyskinesia can often be unnerving when it appears, but the good news is that there are effective treatment options which include tapering off a specific medication and switching to another one, as well as taking a medication that is specifically designed to treat tardive dyskinesia. If you feel like you or a loved one is struggling with issues of mental health, including side effects from certain medications, we can help find the right recovery plan for you. For more information on treating tardive dyskinesia, please contact The Phoenix Recovery Center at (801) 438-3185.